Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 31, NWS Tucson, AZ

July 27, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2006, 1:41 AM MST for Pima County, Pinal County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 1:41 AM MST (08:41 UTC)
Expired
Jul 27, 2006, 2:45 AM MST
In force
64 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 8.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
2159 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 270845
FFWTWC
AZC019-021-271045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
141 AM MST THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES ORO VALLEY...SUMMERHAVEN AND TUCSON
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 345 AM MST

* AT 133 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  EXTREMELY HEAVY RAINFALL FROM STRONG THUNDERSTORMS MOVING INTO THE
  CATALINA MOUNTAINS FROM THE NORTH. RAINFALL AMOUNTS IN EXCESS OF
  1 INCH ARE EXPECTED...WITH SOME AREAS NEAR 2 INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  MANUEL...ORACLE...SUMMERHAVEN...CATALINA...ORO VALLEY...TUCSON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND
STREAMS...ALONG WITH FLOOD PRONE HIGHWAYS AND UNDERPASSES.

LAT...LON 3262 11047 3265 11104 3229 11098 3216 11046

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 270909
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
202 AM MST THU JUL 27 2006

AZC019-021-271045-
PIMA AZ-PINAL AZ-
202 AM MST THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 200 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL. THE HEAVIEST RAIN EXTENDED FROM NEAR ORACLE JUNCTION 
SOUTHEASTWARD THROUGH THE CATALINA AND RINCON MOUNTAIN AREAS. SOME 
GAGE REPORTS OVER THE PAST 2 HOURS INCLUDE:

1.85 INCHES AT ORACLE RIDGE
1.26 INCHES AT SAMANIEGO PEAK
1.34 INCHES AT SUMMERHAVEN
0.55 INCHES AT MANNING CAMP

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN 
MANUEL...ORACLE...CATALINA...SUMMERHAVEN...AS WELL AS AREAS IN AND 
AROUND THE CATALINA AND RINCON MOUNTAINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...ALONG WITH FLOOD PRONE HIGHWAYS AND UNDERPASSES.

LAT...LON 3262 11048 3269 11110 3229 11098 3204 11045

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 270954
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
246 AM MST THU JUL 27 2006

AZC019-021-271045-
PIMA AZ-PINAL AZ-
246 AM MST THU JUL 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 240 AM MST...AN AREA OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY 
RAIN CONTINUED ACROSS SOUTH CENTRAL PINAL COUNTY NEAR RED 
ROCK...EXTENDING INTO NORTHEAST PIMA COUNTY NEAR MARANA ALONG 
INTERSTATE 10. ANOTHER AREA EXTENDED FROM THE RINCON MOUNTAINS 
THROUGH THE VAIL AREA NEAR INTERSTATE 10. STORMS CONTINUED TO MOVE 
SOUTH AND SOUTHEAST AT 5 TO 10 MPH. SOME GAGE REPORTS FROM OVER THE 
PAST FEW HOURS INCLUDE:

1.89 AT ORACLE RIDGE
1.34 AT SAMANIEGO PEAK
1.50 AT MT LEMMON
1.46 AT MANNING CAMP
1.14 AT DAVIDSON CANYON WASH NEAR INTERSTATE 10
0.87 AT CIENEGA CREEK NEAR INTERSTATE 10

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE...RED 
ROCK...CATALINA...AREAS IN AND AROUND THE CATALINA AND RINCON 
MOUNTAINS...AS WELL AS INTERSTATE 10 SOUTH OF THE RINCON MOUNTAINS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...ALONG WITH FLOOD PRONE HIGHWAYS AND UNDERPASSES.

LAT...LON 3266 11048 3260 11137 3237 11125 3235 11090
      3190 11073 3191 11046

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 9:35 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 9:35 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
935 PM MST WED JUL 26 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS THROUGH MOST OF
THE WEEK AND INTO THE WEEKEND.
&&

.DISCUSSION...THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WAS
VERY LIMITED. MOST OF THE ACTIVITY HAS BEEN CONFINED TO COCHISE
COUNTY WHERE SMALL STREAM FLOOD ADVISORIES REMAINED IN EFFECT LATE
THIS EVENING. RECENT SATELLITE IMAGERY CONTINUED TO SHOW A LARGE
COMPLEX OF STORMS OVER THE EASTERN RIM AND WHITE MOUNTAINS WITH
CLOUD TOP TEMPERATURES OF -76C AND STILL COOLING. THE OVERALL
MOVEMENT OF THIS COMPLEX WAS SOUTHWEST. IF IT CONTINUES...
THUNDERSTORMS COULD DEVELOP OVER THE LOWER DESERTS YET TONIGHT.
THEREFORE...WILL KEEP THE ISOLATED POP VALUES IN OUR LOWER DESERTS
OVERNIGHT SINCE ELEVATED DEEP CONVECTION WILL BE POSSIBLE.
OTHERWISE...THE FORECAST STILL LOOKED ON TRACK.
&&

.PREV DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER HIGH
GENERALLY EXTENDING FROM SOUTHERN CALIFORNIA TO CENTRAL ARIZONA WITH
THE CLOCKWISE FLOW AROUND THE HIGH RESULTING IN GENERALLY NE TO E
FLOW ACROSS MY FORECAST AREA...WHICH WAS VERY SIMILAR TO YESTERDAY.
TROPICAL STORM EMILIA CONTINUES TO SPIN JUST OFFSHORE OF THE
SOUTHERN BAJA PENINSULA AND IS FORECASTED TO MOVE NORTHWEST AND WEST
BEFORE WEAKENING TO JUST A REMNANT LOW BY AROUND 48 HOURS...AT WHICH
TIME IT WOULD BE IN THE GENERALLY VICINITY OF 27.5N LAT 118.6 W
LONG.

PLENTY OF MOISTURE IN PLACE AFTER THE STRONG SURGE THAT OCCURRED
TUESDAY MORNING AND A CONTINUATION OF THE SAME TODAY...ALTHOUGH A
BIT WEAKER. GOES PRECIPITABLE WATER IMAGERY SHOWS VALUES IN EXCESS
OF ONE INCH AREAWIDE. MODELS PROG THE HIGH TO MEANDER ACROSS THE
AREA AS THE TROPICAL SYSTEM CONTINUES TO PUSH FARTHER WEST INTO THE
PACIFIC WATERS. HOWEVER...BY FRIDAY AND INTO SATURDAY THE GFS IS
ADVERTISING AN INVERTED TROUGH TO MOVE FROM WEST TEXAS/NORTHERN
MEXICO INTO ARIZONA. MAV MOS POP GUIDANCE FROM THE 00Z TO 12Z RUN
INCREASED CONSIDERABLY FOR THE FRIDAY AND SATURDAY TIME PERIOD. CASE
IN POINT...DOUGLAS SHOWED A POP OF 69% AND 60% FOR FRIDAY AND
SATURDAY RESPECTIVELY ON THE 00Z RUN. ON THE 12Z RUN THE NUMBERS
INCREASED TO 91% AND 79% FOR FRIDAY AND SATURDAY. SIMILAR CHANGES
CAN BE SEEN FOR OTHER MOS GUIDANCE LOCATIONS...BUT PERHAPS NOT QUITE
AS DRAMATIC. BASED ON THIS MODEL TREND DECIDED TO INCREASE POP FOR
FRIDAY THROUGH SUNDAY AFTERNOON AND EVENINGS. OTHER ARIZONA OFFICES
FELT THE SAME CHANGE WAS NEEDED AND HAVE OR WILL MAKE CHANGES AS
WELL.

ONCE THE INVERTED TROUGH WEAKENS LATE IN THE WEEKEND A TROUGH COMING
IN FROM THE PACIFIC...ACCORDING TO BOTH THE GFS AND ECMWF COULD
BRING DRIER WESTERLY WINDS TO SOUTHERN CALIFORNIA AND PERHAPS
WESTERN ARIZONA BY THE EARLY TO MIDDLE OF NEXT WEEK. THEREFORE...
STARTING ON MONDAY THROUGH WEDNESDAY POPS ARE GENERALLY LOW END OF
THE CHANCE CATEGORY FOR MOST LOCATIONS AND SLIGHT CHANCE IN THE FAR
WESTERN DESERTS. IF MODELS CONTINUE THIS TREND OF DRIER WESTERLY
FLOW MAY HAVE TO TRIM POPS A BIT MORE.

HIGH TEMPS WILL HOVER AROUND 90 DEGS F FROM THURSDAY THROUGH
SATURDAY WHICH IS ABOUT 7 TO 9 DEGREES COOLER THAN NORMAL.
THEREAFTER HIGHS WILL INCREASE SLIGHTLY EACH DAY WITH READINGS BACK
TO THE UPPER 90S BY EARLY NEXT WEEK WHICH IS AT OR SLIGHTLY BELOW
NORMAL. LOWS WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL
THROUGHOUT THE FORECAST PERIOD.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 2:56 AM MST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
256 AM MST WED JUL 26 2006

AZZ019-029>035-271000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
256 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE OVER THE AREA WITH FAVORABLE THUNDERSTORM CONDITIONS
WILL CONTINUE TODAY AND TONIGHT. EXPECT SOME STRONG STORMS WITH
LOCALLY HEAVY RAINFALL. RAINFALL AREAS AND RATES WILL BE WATCHED
CLOSELY FOR POSSIBLE FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
FRIDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP TO BECOME SEVERE AS WELL AS GENERATE EXTREMELY HEAVY RAINFALL.

AFTER SATURDAY...MOISTURE LEVELS ARE EXPECTED TO DECREASE
SOMEWHAT...BUT A CHANCE OF THUNDERSTORMS IN AFTERNOON AND EVENING
HOURS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:23 PM MSTFlash Flood WarningTWCCochise67 min
Jul 27, 1:09 AM MSTFlash Flood WarningTWCCochise36 min
Jul 27, 2:42 AM MSTFlash Flood WarningTWCCochise, Santa Cruz2 hr
Jul 27, 3:25 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz50 min
Jul 27, 2:50 PM MSTFlash Flood WatchTWC4 days
Jul 27, 4:16 PM MSTSevere Thunderstorm WarningTWCGreenlee29 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.